Alert archive / Pennsylvania / Flash Flood Warnings in 2002

Flash Flood Warning 36, NWS Pittsburgh, PA

June 5, 2002Jefferson County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 5, 2002, 10:30 PM EDT for Jefferson County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2002, 10:30 PM EDT (02:30 UTC)
Expired
Jun 6, 2002, 1:30 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Jefferson County, PA

The radar

The State College radar (KCCX), 87 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2002-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1105 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2002-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1105 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 060230
FFWPBZ
PAC065-060530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1029 PM EDT WED JUN 5 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN PENNSYLVANIA

* UNTIL 130 AM EDT

* AT 1029 PM EDT...FLASH FLOODING WAS REPORTED ON SEVERAL ROADS IN THE 
COUNTY. SOME ROADS ARE CLOSED.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER 
COVERS THE ROAD. WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO 
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED 
QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 2:15 PM EDT, 8 hours 15 minutes earlier.

Area forecast discussion, Jun 5, 2:15 PM EDT, 8 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
215 PM EDT WED JUN 5 2002

WHATEVER CAP IS LEFT IS JUST ABOUT GONE. EXPECT SPC WATCH NEXT
COUPLE OF HOURS. MODELS HAVE SLOWED FRONT DOWN AND WILL BRING A WAVE
ALONG IT THURS MID DAY. TRAINING OF CELLS OVERNIGHT A GOOD BET AS
FRONT LINES UP WITH UPPER FLOW WITH SHORT WV APPROACHING. FEEL
NORTHERN EXTENT OF HEAVY QPF MAY BE OVERDONE SO WILL GO WITH FLOOD
WATCH ALL BUT NORTHERN TIER COUNTIES THROUGH THURS MORNING. RIDGE
FINALLY BUILDS IN LATER IN THE DAY THURS WITH ANY LINGERING PRECIP
ENDING BY EVENING. NEXT CHANCE PRECIP MONDAY AS SW FLOW RETURNS.

TEMPS SIMILAR TO MOS.

PIT   64  70  55  76 /  90  80  30   0
HLG   67  72  55  76 /  90  80  30   0
MGW   67  70  55  76 /  90  80  30   0
ZZV   66  72  54  78 /  90  80  10   0
PHD   64  71  54  78 /  90  80  10   0
FKL   60  66  49  73 /  80  60  30   0
DUJ   61  66  49  72 /  80  60  30   0
LBE   64  70  55  76 /  90  80  30   0
BTP   60  66  49  73 /  80  60  30   0
IDI   64  70  55  76 /  90  80  30   0
ODM   63  67  54  70 /  90  80  40  10

.PBZ...
MD...FLOOD WATCH FOR TONIGHT INTO THURS MORNG FOR ZONE MDZ001.

OH...FLOOD WATCH FOR TONIGHT INTO THURS MORNG  FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR TONIGHT INTO THURS MORNG FOR ZONES
PAZ020>021...PAZ023...PAZ029>032.

WV...FLOOD WATCH FOR TONIGHT INTO THURS MORNG FOR ZONES
WVZ001>004...WVZ012...WVZ021>023-041.

In the hours before

Local storm report, Jun 5, 8:38 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
838 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    5 N WORTHVILLE            PA   FLASH FLOODS
06/05/02   JEFFERSON                      TARKIN RUN FLOODING SR
                                          3003, SR 3005, SR 3007
Local storm report, Jun 5, 9:43 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
943 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 PM    COOL SPRINGS              PA   FLASH FLOODS
06/05/02   JEFFERSON                      SEVERAL ROADS WASHED OUT.

0830 PM    BROOKVILLE                PA   FLASH FLOODS
06/05/02   JEFFERSON                      3.7 INCHES OF RAIN IN 2.5
                                          HOURS.
Local storm report, Jun 5, 9:44 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
944 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    ZANESVILLE                OH   WIND DAMAGE
06/05/02   MUSKINGUM                      TREES DOWN

0420 PM    NEW CASTLE                PA   .88 INCH HAIL
06/05/02   LAWRENCE

0425 PM    NORTH VANDERGRIFT         PA   WIND DAMAGE
06/05/02   ARMSTRONG                      TREES KNOCKED POWER LINES
                                          DOWN

0450 PM    RIMERSBURG                PA   .75 INCH HAIL
06/05/02   CLARION

0455 PM    WARSAW                    OH   WIND DAMAGE
06/05/02   COSHOCTON                      TREES DOWN

0500 PM    SLIPPERY ROCK             PA   .75 INCH HAIL
06/05/02   BUTLER

0515 PM    WORTHVILLE                PA   .75 INCH HAIL
06/05/02   JEFFERSON

0515 PM    RAGERSVILLE               OH   WIND DAMAGE
06/05/02   TUSCARAWAS                     TREES DOWN REPORTED BY

0531 PM    GREENVILLE                PA   WIND DAMAGE
06/05/02   MERCER                         TREES AND LARGE BRANCHES
                                          DOWNREPORTED BY

0540 PM    COUNTYWIDE                PA   WIND DAMAGE
06/05/02   LAWRENCE                       TREES DOWN

0545 PM    ANITA                     PA   WIND DAMAGE
06/05/02   JEFFERSON                      TREES DOWN

0615 PM    2 S CARROLLTON            PA   WIND DAMAGE
06/05/02   CARROLL                        TREES DOWN

0615 PM    LEETONIA                  OH   WIND DAMAGE
06/05/02   COLUMBIANA                     TREES DOWN

0615 PM    SALEM                     OH   WIND DAMAGE
06/05/02   COLUMBIANA                     TREES DOWN

0645 PM    BRADYS BEND               PA   WIND DAMAGE
06/05/02   ARMSTRONG                      TREES AND POWER LINES DOWN

0700 PM    5 N EVANS CITY            PA   WIND DAMAGE
06/05/02   BUTLER                         TREES DOWN

0715 PM    BEAVER FALLS              PA   WIND DAMAGE
06/05/02   BEAVER                         TREES DOWN

0725 PM    WEXFORD                   PA   60 MPH TSTM WIND GUST
06/05/02   ALLEGHENY

0730 PM    BIG RUN                   PA   WIND DAMAGE
06/05/02   JEFFERSON                      TREES DOWN

0735 PM    WEXFORD                   PA   WIND DAMAGE
06/05/02   ALLEGHENY                      TREES DOWN

0805 PM    ANITA                     PA   FLASH FLOODS
06/05/02   JEFFERSON                      HOUSES FLOODED

0805 PM    WORTHVILLE                PA   FLASH FLOODS
06/05/02   JEFFERSON                      HOUSES FLOODED

0820 PM    5 N WORTHVILLE            PA   FLASH FLOODS
06/05/02   JEFFERSON                      TARKIN RUN FLOODING SR
                                          3003, SR 3005, SR 3007

0830 PM    BROOKVILLE                PA   FLASH FLOODS
06/05/02   JEFFERSON                      3.7 INCHES OF RAIN IN 2.5
                                          HOURS.

0940 PM    COOL SPRINGS              PA   FLASH FLOODS
06/05/02   JEFFERSON                      SEVERAL ROADS WASHED OUT.
Local storm report, Jun 5, 9:44 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH, PA
944 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    ZANESVILLE                OH   WIND DAMAGE
06/05/02   MUSKINGUM                      TREES DOWN

0420 PM    NEW CASTLE                PA   .88 INCH HAIL
06/05/02   LAWRENCE

0425 PM    NORTH VANDERGRIFT         PA   WIND DAMAGE
06/05/02   ARMSTRONG                      TREES KNOCKED POWER LINES
                                          DOWN

0450 PM    RIMERSBURG                PA   .75 INCH HAIL
06/05/02   CLARION

0455 PM    WARSAW                    OH   WIND DAMAGE
06/05/02   COSHOCTON                      TREES DOWN

0500 PM    SLIPPERY ROCK             PA   .75 INCH HAIL
06/05/02   BUTLER

0515 PM    WORTHVILLE                PA   .75 INCH HAIL
06/05/02   JEFFERSON

0515 PM    RAGERSVILLE               OH   WIND DAMAGE
06/05/02   TUSCARAWAS                     TREES DOWN

0531 PM    GREENVILLE                PA   WIND DAMAGE
06/05/02   MERCER                         TREES AND LARGE BRANCHES
                                          DOWN

0540 PM    COUNTYWIDE                PA   WIND DAMAGE
06/05/02   LAWRENCE                       TREES DOWN

0545 PM    ANITA                     PA   WIND DAMAGE
06/05/02   JEFFERSON                      TREES DOWN

0615 PM    2 S CARROLLTON            PA   WIND DAMAGE
06/05/02   CARROLL                        TREES DOWN

0615 PM    LEETONIA                  OH   WIND DAMAGE
06/05/02   COLUMBIANA                     TREES DOWN

0615 PM    SALEM                     OH   WIND DAMAGE
06/05/02   COLUMBIANA                     TREES DOWN

0645 PM    BRADYS BEND               PA   WIND DAMAGE
06/05/02   ARMSTRONG                      TREES AND POWER LINES DOWN

0700 PM    5 N EVANS CITY            PA   WIND DAMAGE
06/05/02   BUTLER                         TREES DOWN

0715 PM    BEAVER FALLS              PA   WIND DAMAGE
06/05/02   BEAVER                         TREES DOWN

0725 PM    WEXFORD                   PA   60 MPH TSTM WIND GUST
06/05/02   ALLEGHENY

0730 PM    BIG RUN                   PA   WIND DAMAGE
06/05/02   JEFFERSON                      TREES DOWN

0735 PM    WEXFORD                   PA   WIND DAMAGE
06/05/02   ALLEGHENY                      TREES DOWN

0805 PM    ANITA                     PA   FLASH FLOODS
06/05/02   JEFFERSON                      HOUSES FLOODED

0805 PM    WORTHVILLE                PA   FLASH FLOODS
06/05/02   JEFFERSON                      HOUSES FLOODED

0820 PM    5 N WORTHVILLE            PA   FLASH FLOODS
06/05/02   JEFFERSON                      TARKIN RUN FLOODING SR
                                          3003, SR 3005, SR 3007

0830 PM    BROOKVILLE                PA   FLASH FLOODS
06/05/02   JEFFERSON                      3.7 INCHES OF RAIN IN 2.5
                                          HOURS.

0940 PM    COOL SPRINGS              PA   FLASH FLOODS
06/05/02   JEFFERSON                      SEVERAL ROADS WASHED OUT.
Local storm report, Jun 5, 10:04 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1004 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    PUNXSUTAWNEY              PA   FLASH FLOODS
06/05/02   JEFFERSON                      HOUSE FLOODED

0800 PM    PUNXSUTAWNEY              PA   WIND DAMAGE
06/05/02   JEFFERSON                      LARGE TREES BLOWN DOWN
Local storm report, Jun 5, 10:07 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1007 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    ZANESVILLE                OH   WIND DAMAGE
06/05/02   MUSKINGUM                      TREES DOWN

0420 PM    NEW CASTLE                PA   .88 INCH HAIL
06/05/02   LAWRENCE

0425 PM    NORTH VANDERGRIFT         PA   WIND DAMAGE
06/05/02   ARMSTRONG                      TREES KNOCKED POWER LINES
                                          DOWN

0450 PM    RIMERSBURG                PA   .75 INCH HAIL
06/05/02   CLARION

0455 PM    WARSAW                    OH   WIND DAMAGE
06/05/02   COSHOCTON                      TREES DOWN

0500 PM    SLIPPERY ROCK             PA   .75 INCH HAIL
06/05/02   BUTLER

0515 PM    WORTHVILLE                PA   .75 INCH HAIL
06/05/02   JEFFERSON

0515 PM    RAGERSVILLE               OH   WIND DAMAGE
06/05/02   TUSCARAWAS                     TREES DOWN REPORTED BY

0531 PM    GREENVILLE                PA   WIND DAMAGE
06/05/02   MERCER                         TREES AND LARGE BRANCHES
                                          DOWNREPORTED BY

0540 PM    COUNTYWIDE                PA   WIND DAMAGE
06/05/02   LAWRENCE                       TREES DOWN

0545 PM    ANITA                     PA   WIND DAMAGE
06/05/02   JEFFERSON                      TREES DOWN

0615 PM    2 S CARROLLTON            PA   WIND DAMAGE
06/05/02   CARROLL                        TREES DOWN

0615 PM    LEETONIA                  OH   WIND DAMAGE
06/05/02   COLUMBIANA                     TREES DOWN

0615 PM    SALEM                     OH   WIND DAMAGE
06/05/02   COLUMBIANA                     TREES DOWN

0645 PM    BRADYS BEND               PA   WIND DAMAGE
06/05/02   ARMSTRONG                      TREES AND POWER LINES DOWN

0700 PM    5 N EVANS CITY            PA   WIND DAMAGE
06/05/02   BUTLER                         TREES DOWN

0715 PM    BEAVER FALLS              PA   WIND DAMAGE
06/05/02   BEAVER                         TREES DOWN

0725 PM    WEXFORD                   PA   60 MPH TSTM WIND GUST
06/05/02   ALLEGHENY

0730 PM    BIG RUN                   PA   WIND DAMAGE
06/05/02   JEFFERSON                      TREES DOWN

0735 PM    WEXFORD                   PA   WIND DAMAGE
06/05/02   ALLEGHENY                      TREES DOWN

0800 PM    PUNXSUTAWNEY              PA   WIND DAMAGE
06/05/02   JEFFERSON                      LARGE TREES BLOWN DOWN

0805 PM    ANITA                     PA   FLASH FLOODS
06/05/02   JEFFERSON                      HOUSES FLOODED

0805 PM    WORTHVILLE                PA   FLASH FLOODS
06/05/02   JEFFERSON                      HOUSES FLOODED

0820 PM    5 N WORTHVILLE            PA   FLASH FLOODS
06/05/02   JEFFERSON                      TARKIN RUN FLOODING SR
                                          3003, SR 3005, SR 3007

0830 PM    BROOKVILLE                PA   FLASH FLOODS
06/05/02   JEFFERSON                      3.7 INCHES OF RAIN IN 2.5
                                          HOURS.

0930 PM    PUNXSUTAWNEY              PA   FLASH FLOODS
06/05/02   JEFFERSON                      HOUSE FLOODED

0940 PM    COOL SPRINGS              PA   FLASH FLOODS
06/05/02   JEFFERSON                      SEVERAL ROADS WASHED OUT.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 8:12 PM EDTSevere Thunderstorm WarningPBZGreene, Washington63 min
Jun 5, 8:38 PM EDTSevere Thunderstorm WarningPBZIndiana37 min
Jun 6, 12:52 PM EDTFlash Flood WarningPBZGreene4 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.